Browse

You are looking at 1 - 2 of 2 items for :

  • Hypokalaemia x
Clear All
Open access

Navira Samad and Ian Fraser

Summary

Colonoscopy is a useful tool in modern medicine and is increasingly employed for both diagnostic and treatment reasons. However, its effectiveness is highly reliant on the quality of bowel cleansing. Among different bowel-cleansing agents available, PEG (polyethylene glycol) is considered to be the safest cleansing agent, especially in relation to fluid and electrolyte problems. We present here a case of severe symptomatic hyponatremia that developed after the use of PEG for an elective colonoscopy. This case highlights that despite the use of PEG-based preparations, life-threatening fluid and electrolyte disturbances can still occur in patients with risk factors, such as old age, use of thiazide diuretics and SSRIs, chronic kidney disease, heart failure and a history of electrolyte problems. These patients should be closely monitored when undertaking bowel cleansing and should receive prompt care in the event of complications, to avoid permanent neurological sequelae and death. Rapid correction of sodium levels in patients requiring treatment of hyponatremia should be avoided to prevent complications such as osmotic demyelination syndrome.

Learning points:

  • PEG is considered to be the safest bowel-cleansing agents among different options available, but it can still cause significant side effects in susceptible individuals.

  • Those at risk of developing adverse events include elderly individuals, patients with chronic kidney disease, heart failure or previous history of electrolyte problems and those taking thiazide diuretics and SSRIs.

  • All such patients should be closely monitored i.e. have their metabolic profile checked prior to the commencement of bowel cleansing and a low threshold should be kept for the initiation of investigations and treatment in case of development of symptoms.

  • Medications with a potential of causing fluid and electrolytes such as thiazide diuretics and SSRIs should be withheld while patient is undertaking bowel preparation.

  • Hyponatremia in a hospitalized patient can be multifactorial, and the treatment principles are based on duration of onset, presence of symptoms and patients volume status.

  • Overzealous correction of sodium levels during treatment of hyponatremia can result in serious complications such as osmotic demyelination syndrome.

Open access

Elise Flynn, Sara Baqar, Dorothy Liu, Elif I Ekinci, Stephen Farrell, Jeffrey D Zajac, Mario De Luise and Ego Seeman

Summary

ACTH-secreting phaeochromocytoma (ASP) is a rare cause of ACTH-dependent Cushing’s syndrome (CS). We report the case of a 63-year-old female presenting with CS secondary to an ASP complicated by bowel perforation. This case report highlights ASP as an uncommon but important cause of ectopic ACTH secretion (EAS). There have been 29 cases of ASP, all of which were unilateral and benign, but associated with significant complications. Patients presenting with ASP have the potential for cure with unilateral adrenalectomy. Given this promising prognosis if recognised, ASP should be considered in the diagnostic workup of ACTH-dependent CS. As this case demonstrates, gastrointestinal complications can arise from severe hypercortisolaemia associated with CS. Early medical and surgical intervention is imperative as mortality approaches 50% once bowel perforation occurs.

Learning points

  • Consider phaeochromocytoma in the diagnostic workup of ACTH-dependent CS; screen with plasma metanephrines or urinary catecholamines.

  • Serial screening may be required if ACTH-secreting phaeochromocytoma is suspected, as absolute levels can be misleading.

  • Early catecholamine receptor blockade and adrenal synthesis blockade may avoid the need for rescue bilateral adrenalectomy in ACTH-secreting phaeochromocytoma.

  • Consider early medical or surgical management when gastrointestinal features are present in patients with CS, as bowel perforation due to severe hypercortisolaemia can occur and is associated with significant mortality.